Colorado, 2011

Hail and Damaging Wind in Colorado, June 17, 2011

June 17, 2011 · NWS BOU · 14 events in 3 counties and zones

Severe thunderstorms produced large hail, from quarter to golfball size, across Elbert and Lincoln Counties. The hail was reportedly several inches deep in spots and several vehicles became stuck in the hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to golfball size, across Elbert and Lincoln Counties. The hail was reportedly several inches deep in spots and several vehicles became stuck in the hail. Hail completely covered Interstate 70 along a 1.5 mile stretch near Limon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 17, 11:20 AM MST, 10 minutes earlier.

Area forecast discussion, Jun 17, 11:20 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1220 PM MDT FRI JUN 17 2011

.UPDATE...WITH CONVECTION ALREADY FIRING...UPDATED POPS TO
INCREASE THEM SOUTH OF A LINE FROM AKRON TO DENVER. A FEW OF THESE
MAY BECOME SEVERE. SHEAR AND MOISTURE IS BETTER THAN YESTERDAY.
BECAUSE OF THE SHEAR WE MAY SEE A FEW SUPER CELLS THIS AFTERNOON.
HAIL WILL BE A GREATER THREAT TODAY BECAUSE OF THE SUPER CELLS
AND A COOLER AIRMASS. TORNADO THREAT A LITTLE HIGHER TODAY DUE TO
LOWER LCLS AND BETTER SHEAR.

&&

.AVIATION...COVECTION ALREADY NEARING KDEN AND KAPA AND WILL BE A
CONCERN THROUGH ABOUT 02Z. OUTFLOWS TO AROUND 35 KNOTS WILL LIKELY
OCCUR. THE AIRMASS IS COOLER TODAY MAKING HAIL A BETTER
POSSIBILITY. EXPECT A THUNDERSTORM OR TWO TO PUSH OVER KDEN AND
KAPA FROM 19 TO 01Z. WINDS WILL BE SQUIRRELLY WINDS LIKELY ON TAP
THROUGH 00Z BECAUSE OF THE CONVECTION ALL AROUND.

&&

.PREV DISCUSSION... /ISSUED 400 AM MDT FRI JUN 17 2011/

SHORT TERM...A MID LEVEL MOIST PLUME CONTINUES UNABATED FROM
SOUTHERN NEVADA TO SOUTHERN WYOMING...AND THIS HAS BEEN THE FAVORED
TRACK OF SHOWERS AND THUNDERSTORMS THE PAST 24 HOURS.  TONIGHT THE
SHOWERS DO NOT WANT TO SAY GOOD NIGHT. MORE LIGHTNING HAS ALSO
DEVELOPED OVER LARIMER COUNTY.  WE STILL THINK IT WILL TAPER OFF
EARLY THIS MORNING...ONLY TO FIRE UP AGAIN THIS AFTERNOON...BECAUSE
THAT MID LEVEL MOIST PLUME IS NOT GOING ANYWHERE.  WITH THE COOLER
TEMPERATURES FORECAST ON THE PLAINS...AND THE FACT THAT OUR MOIST
PLUME IS SLOWLY SAGGING SOUTH...SO THE MOUNTAINS...URBAN CORRI OR AND
PALMER DIVIDE SHOULD BE THE FAVORED LOCATIONS FOR CONVECTION THIS
AFTERNOON...HAS BEEN HINTED AT BY BOTH THE NAM AND GFS. WILL ALSO
KEEP CONVECTION LATE TONIGHT...THAT HAS BEEN THE TREND.  OTHER THAN
GUSTY WINDS...SEVERE WEATHER IS NOT ANTICIPATED IN NORTHEAST
COLORADO TODAY.

LONG TERM...MODELS HAVE A WEAK UPPER TROUGH MOVE ACROSS THE CWA ON
SATURDAY...WITH MAINLY WESTERLY FLOW ALOFT THROUGH THE DAY.  BY
SUNDAY...SOUTHWESTERLY FLOW ALOFT IS PROGGED AS AN UPPER TROUGH/
CLOSED LOW STRENGTHENS A BIT OVER UTAH.  THE SOUTHWESTERLY FLOW
ALOFT GETS PRETTY STRONG LATE DAY SUNDAY.  MODELS HAVE THE UPPER
TROUGH AXIS OVER WESTERN COLORADO BY 12Z MONDAY MORNING...WITH A
CLOSED LOW SOMEWHERE OVER WEST-CENTRAL/NORTHWESTERN COLORADO...
DEPENDING ON THE MODEL.  THERE IS BENIGN SYNOPTIC SCALE ENERGY OVER
THE CWA SATURDAY AND MUCH OF SATURDAY NIGHT...THEN WEAK UPWARD QG
VERTICAL VELOCITY IS PROGGED THROUGH SUNDAY NIGHT. THESE LATEST
MODEL RUNS NOW SHOW SOUTHWESTERLY BOUNDARY LAYER FLOW FOR THE CWA ON
SATURDAY.  THIS DIFFERS FROM YESTERDAY'S NORTHEASTERLY WIND PROGGS.
THROUGH THE DAY SUNDAY...THE MODELS DEVELOP A SURFACE CYCLONE
SOMEWHERE OVER SOUTH-CENTRAL TO EAST-CENTRAL COLORADO.  THE PROGGED
LOW LEVEL FLOW ON SUNDAY IS SOUTHEASTERLY...THEN NORTHWESTERLY
SUNDAY NIGHT.  FOR MOISTURE...MODELS HAVE IT INCREASING IN THE MID
AND UPPER LEVELS THROUGH THE DAY SATURDAY.  THIS CONTINUES SATURDAY
NIGHT...WITH THE NAM HAVING MORE MOISTURE IN THE LOWER LEVELS THAN
THE GFS.  AGAIN SUNDAY...THERE IS PLENTY OF MOISTURE ALOFT...BUT THE
LOWER LEVELS ARE FAIRLY DRY.  THE NAM BRINGS IN LOW LEVEL MOISTURE
TO THE PLAINS SUNDAY NIGHT IN SPITE OF FAIRLY DECENT NORTHWESTERLY
DOWNSLOPING.  THE PRECIPITABLE WATER VALUES RANGE FROM 0.55 TO 0.80
INCH SATURDAY THROUGH SUNDAY NIGHT.  THESE ARE LOWER THAN
YESTERDAY'S 00Z MODELS RUNS.  THE CAPE FIELDS HAVE DECENT AMOUNTS
MAINLY OVER THE PLAINS FOR LATE DAY SATURDAY.  THERE ARE A FEW AREAS
OF THE NORTHEASTERN PLAINS WITH VALUES OVER 2000 J/KG.  FOR LATE DAY
SUNDAY...THERE IS CAPE OVER THE CENTRAL AND NORTHERN PLAINS...AND A
BIT OVER THE NORTHWESTERN CORNER OF THE CWA.  VALUES ARE SIMILAR TO
SATURDAY'S OVER THE NORTHEASTERN PLAINS.  THE LAPSE RATES STILL SHOW
A WEAK MID LEVEL CAP...BUT IT DOES APPEAR TO BE WEAKER THAN
YESTERDAY'S 00Z MODEL RUNS INDICATED.  THE QPF FIELDS SHOW A TAD OF
MEASURABLE RAINFALL SATURDAY AFTERNOON...WITH A TAD MORE SATURDAY
EVENING.  BY SUNDAY AFTERNOON THROUGH SUNDAY EVENING...MODELS HAVE A
BIT MORE... BUT IT IS MAINLY OVER THE NORTHERN HALF OF THE CWA.  SO
FOR POPS...10-20%S FOR LATE DAY SATURDAY LOOK GOOD.  WILL GO WITH
20-30%S SUNDAY AFTERNOON AND NIGHT.  FOR TEMPERATURES...SATURDAY'S
HIGHS ARE 2-4 C WARMER THAN TODAY'S...AND SUNDAY'S WARMUP ANOTHER
1-2 C.  FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...MODELS HAVE
AN UPPER TROUGH/CLOSED LOW MOVE ACROSS THE CWA BY MONDAY NIGHT.
FROM TUESDAY INTO THURSDAY MORNING...MODELS HAVE NORTHWESTERLY FLOW
ALOFT FOR COLORADO...WITH AN UPPER RIDGE AXIS TO OUR WEST AND
NORTHWEST.  BY LATER THURSDAY...THE UPPER RIDGE AXIS PUSHES ACROSS
COLORADO WITH ZONAL FLOW ALOFT.  MOISTURE IS GOOD ON MONDAY AND
MONDAY NIGHT...THEN THINGS DRY OUT.  TEMPERATURES ARE FAIRLY
MODERATE TOO...UNTIL A PROGGED WARM-UP ABOVE SEASONAL NORMALS BY
THURSDAY.

AVIATION...FOG LOOKS LIKE IT MAY BE A POSSIBILITY EARLY THIS MORNING
MAINLY ON THE NORTHEAST PLAINS...BUT NOT THE METRO AREA...FOR ONE
THING DOWNSLOPE WINDS SHOULD PREVENT IT.  THERE MAY BE A FEW SHOWERS
EARLY THIS MORNING...THEN A CHANCE OF THUNDERSTORMS THIS AFTERNOON
INTO EVENING.  AGAIN THE STORM COULD PRODUCE WIND GUSTS TO 50
MPH...BUT LIGHT RAIN.  WINDS COULD AGAIN BE CHAOTIC TODAY...BUT NOT
QUITE AS CHAOTIC AS YESTERDAY.  VFR CONDITIONS WILL
PREVAIL...ALTHOUGH MVFR CIGS MAY BE POSSIBLE NEAR THUNDERSTORMS LATE
AFTERNOON AND EARLY EVENING.

HYDROLOGY...NO MAJOR IMPACTS EXPECTED FOR THE BURN AREAS TODAY OR
TONIGHT.  STORMS CONTINUE TO MOVE ALONG QUICKLY...SO EVEN IF A
THUNDERSTORM MOVED OVER THE 4 MILE BURN...RAINFALL AMOUNTS WOULD BE
LESS THAN A QUARTER INCH.

TEMPERATURES WILL BE NEAR SEASONAL AVERAGES TODAY THROUGH SUNDAY.
SCATTERED SHOWERS TODAY AND SUNDAY MAY PRODUCE A SLIGHT RISK OF
HIGHER FLOWS...OTHERWISE NO MAJOR CHANGES IN SNOWMELT OR RIVER
LEVELS ARE EXPECTED THIS WEEKEND...AND TEMPERATURES ARE EXPECTED TO
BE LOWER ON MONDAY AND TUESDAY.

FLOOD ADVISORIES REMAIN IN EFFECT FOR RIVERS IN JACKSON COUNTY AND
FOR THE COLORADO RIVER IN GRAND COUNTY IN NORTH CENTRAL COLORADO.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MEIER
SHORT TERM...RTG
LONG TERM....RJK
AVIATION...MEIER
Hazardous weather outlook, Jun 17, 9:54 AM MST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT FRI JUN 17 2011

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP OVER THE MOUNTAINS TO URBAN
CORRIDOR THIS AFTERNOON. THESE STORMS WILL SPREAD TO THE EAST ALONG
AND NORTH OF THE PALMER DIVIDE THIS EVENING. THE STRONGEST STORMS
WILL LIKELY OCCUR EAST AND SOUTHEAST OF DENVER. A FEW OF THE STORMS
COULD BECOME SEVERE WITH LARGE HAIL UP TO GOLFBALL SIZE AND WINDS TO
60 MPH. CAN NOT RULE OUT A TORNADO OR TWO TODAY BECAUSE BETTER SHEAR
AND GREATER LOW LEVEL MOISTURE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE
FORECAST AREA SATURDAY.  BY SUNDAY AND MONDAY...A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AS ANOTHER STORM SYSTEM
MOVES ACROSS THE STATE.  DRIER AIR WILL MOVE INTO THE FORECAST AREA
TUESDAY THROUGH THURSDAY...WITH ONLY A SLIGHT CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS EXPECTED. TEMPERATURES WILL BE NEAR NORMAL
ON SATURDAY AND SUNDAY...WITH BELOW NORMAL READINGS FOR MONDAY AND
TUESDAY...THEN WARMER TEMPERATURES RETURNING FOR WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

MEIER/COOPER

In the hours before

Local storm report, Jun 17, 6:17 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
717 AM MDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/16/2011  M1.00 INCH       LARIMER            CO   PUBLIC

0800 PM     HAIL             SW FORT COLLINS         40.56N 105.07W
06/16/2011  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            MOST HAIL PENNY SIZE.

0756 PM     HAIL             W WELLINGTON            40.70N 105.00W
06/16/2011  M0.88 INCH       LARIMER            CO   AMATEUR RADIO

            PENNY TO NICKEL SIZE HAIL.

0753 PM     HAIL             S FORT COLLINS          40.56N 105.07W
06/16/2011  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

            ONE INCH TO 1 1/4 INCH HAIL. NO WIND. NO RAIN.

0751 PM     HAIL             3 S FORT COLLINS        40.51N 105.07W
06/16/2011  M0.75 INCH       LARIMER            CO   COCORAHS

0740 PM     HAIL             E MASONVILLE            40.48N 105.20W
06/16/2011  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0628 PM     NON-TSTM WND GST CASTLE ROCK             39.38N 104.85W
06/16/2011  E60.00 MPH       DOUGLAS            CO   TRAINED SPOTTER

            NUMEROUS BROKEN TREE BRANCES IN CASTLE ROCK.

0612 PM     TSTM WND DMG     LIMON                   39.27N 103.69W
06/16/2011                   LINCOLN            CO   PUBLIC

            I-70 MILE MARKER 359, 2 18 WHEELERS FLIPPED ON THEIR
            SIDES. MILE MARK 357.5, 1 18 WHEELER ON ITS SIDE. WIND
            SPEED GUSTS UNKNOWN.

0546 PM     HAIL             14 N ARRIBA             39.49N 103.27W
06/16/2011  M0.75 INCH       LINCOLN            CO   TRAINED SPOTTER

            MOST HAIL WAS PEA TO MARBLE SIZE

0500 PM     TSTM WND GST     LIMON                   39.27N 103.69W
06/16/2011  E60.00 MPH       LINCOLN            CO   TRAINED SPOTTER

            ESTIMATED WIND GUSTS 50 TO 60 MPH.

0453 PM     TSTM WND GST     LIMON                   39.27N 103.69W
06/16/2011  M77.00 MPH       LINCOLN            CO   ASOS

            WINDS 35046G77 MPH AT 1649 MDT

0440 PM     TSTM WND DMG     2 W STRASBURG           39.73N 104.35W
06/16/2011                   ARAPAHOE           CO   TRAINED SPOTTER

            20 TO 40 FOOT SECTION OF BARN KNOCKED OVER ALONG WITH
            SEVERAL TREES UPROOTED AND OR KNOCKED DOWN.

0437 PM     TSTM WND GST     1 N STRASBURG           39.75N 104.30W
06/16/2011  M68.00 MPH       ADAMS              CO   TRAINED SPOTTER

            SOUTH WINDS SUSTAINED AT 31 MPH. DAVIS WX EQUIP.

0418 PM     TSTM WND GST     6 S BENNETT             39.67N 104.42W
06/16/2011  M62.00 MPH       ARAPAHOE           CO   TRAINED SPOTTER

            SUSTAINED WINDS 30 TO 40 MPH. DAVIS WX EQUIP.

0404 PM     TSTM WND GST     PARKER                  39.51N 104.76W
06/16/2011  M63.00 MPH       DOUGLAS            CO   TRAINED SPOTTER

&&

JK
Local storm report, Jun 17, 6:18 AM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
718 AM MDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/16/2011  M1.00 INCH       LARIMER            CO   PUBLIC

0800 PM     HAIL             SW FORT COLLINS         40.56N 105.07W
06/16/2011  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            MOST HAIL PENNY SIZE.

0756 PM     HAIL             W WELLINGTON            40.70N 105.00W
06/16/2011  M0.88 INCH       LARIMER            CO   AMATEUR RADIO

            PENNY TO NICKEL SIZE HAIL.

0753 PM     HAIL             S FORT COLLINS          40.56N 105.07W
06/16/2011  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

            ONE INCH TO 1 1/4 INCH HAIL. NO WIND. NO RAIN.

0751 PM     HAIL             3 S FORT COLLINS        40.51N 105.07W
06/16/2011  M0.75 INCH       LARIMER            CO   COCORAHS

0740 PM     HAIL             E MASONVILLE            40.48N 105.20W
06/16/2011  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0651 PM     HAIL             5 WSW LOVELAND          40.39N 105.16W
06/16/2011  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

0628 PM     NON-TSTM WND GST CASTLE ROCK             39.38N 104.85W
06/16/2011  E60.00 MPH       DOUGLAS            CO   TRAINED SPOTTER

            NUMEROUS BROKEN TREE BRANCES IN CASTLE ROCK.

0612 PM     TSTM WND DMG     LIMON                   39.27N 103.69W
06/16/2011                   LINCOLN            CO   PUBLIC

            I-70 MILE MARKER 359, 2 18 WHEELERS FLIPPED ON THEIR
            SIDES. MILE MARK 357.5, 1 18 WHEELER ON ITS SIDE. WIND
            SPEED GUSTS UNKNOWN.

0546 PM     HAIL             14 N ARRIBA             39.49N 103.27W
06/16/2011  M0.75 INCH       LINCOLN            CO   TRAINED SPOTTER

            MOST HAIL WAS PEA TO MARBLE SIZE

0500 PM     TSTM WND GST     LIMON                   39.27N 103.69W
06/16/2011  E60.00 MPH       LINCOLN            CO   TRAINED SPOTTER

            ESTIMATED WIND GUSTS 50 TO 60 MPH.

0453 PM     TSTM WND GST     LIMON                   39.27N 103.69W
06/16/2011  M77.00 MPH       LINCOLN            CO   ASOS

            WINDS 35046G77 MPH AT 1649 MDT

0440 PM     TSTM WND DMG     2 W STRASBURG           39.73N 104.35W
06/16/2011                   ARAPAHOE           CO   TRAINED SPOTTER

            20 TO 40 FOOT SECTION OF BARN KNOCKED OVER ALONG WITH
            SEVERAL TREES UPROOTED AND OR KNOCKED DOWN.

0437 PM     TSTM WND GST     1 N STRASBURG           39.75N 104.30W
06/16/2011  M68.00 MPH       ADAMS              CO   TRAINED SPOTTER

            SOUTH WINDS SUSTAINED AT 31 MPH. DAVIS WX EQUIP.

0418 PM     TSTM WND GST     6 S BENNETT             39.67N 104.42W
06/16/2011  M62.00 MPH       ARAPAHOE           CO   TRAINED SPOTTER

            SUSTAINED WINDS 30 TO 40 MPH. DAVIS WX EQUIP.

0404 PM     TSTM WND GST     PARKER                  39.51N 104.76W
06/16/2011  M63.00 MPH       DOUGLAS            CO   TRAINED SPOTTER

&&

JK
Local storm report, Jun 17, 7:13 AM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
813 AM MDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             FORT COLLINS            40.56N 105.07W
06/16/2011  M1.00 INCH       LARIMER            CO   PUBLIC

0800 PM     HAIL             SW FORT COLLINS         40.56N 105.07W
06/16/2011  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            MOST HAIL PENNY SIZE.

0756 PM     HAIL             W WELLINGTON            40.70N 105.00W
06/16/2011  M0.88 INCH       LARIMER            CO   AMATEUR RADIO

            PENNY TO NICKEL SIZE HAIL.

0753 PM     HAIL             S FORT COLLINS          40.56N 105.07W
06/16/2011  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

            ONE INCH TO 1 1/4 INCH HAIL. NO WIND. NO RAIN.

0751 PM     HAIL             3 S FORT COLLINS        40.51N 105.07W
06/16/2011  M0.75 INCH       LARIMER            CO   COCORAHS

0740 PM     HAIL             E MASONVILLE            40.48N 105.20W
06/16/2011  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0658 PM     TSTM WND GST     3 NE CASTLE ROCK        39.41N 104.81W
06/16/2011  M66.00 MPH       DOUGLAS            CO   AMATEUR RADIO

0651 PM     HAIL             5 WSW LOVELAND          40.39N 105.16W
06/16/2011  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

0628 PM     NON-TSTM WND GST CASTLE ROCK             39.38N 104.85W
06/16/2011  M60.00 MPH       DOUGLAS            CO   TRAINED SPOTTER

            NUMEROUS BROKEN TREE BRANCES IN CASTLE ROCK.

0614 PM     TSTM WND GST     11 NNE AKRON            40.31N 103.13W
06/16/2011  M68.00 MPH       WASHINGTON         CO   TRAINED SPOTTER

            LOST CATTLE BUILDING AND SEVERAL TREE TOPS

0612 PM     TSTM WND DMG     LIMON                   39.27N 103.69W
06/16/2011                   LINCOLN            CO   PUBLIC

            I-70 MILE MARKER 359, 2 18 WHEELERS FLIPPED ON THEIR
            SIDES. MILE MARK 357.5, 1 18 WHEELER ON ITS SIDE. WIND
            SPEED GUSTS UNKNOWN.

0546 PM     HAIL             14 N ARRIBA             39.49N 103.27W
06/16/2011  M0.75 INCH       LINCOLN            CO   TRAINED SPOTTER

            MOST HAIL WAS PEA TO MARBLE SIZE

0500 PM     TSTM WND GST     LIMON                   39.27N 103.69W
06/16/2011  E60.00 MPH       LINCOLN            CO   TRAINED SPOTTER

            ESTIMATED WIND GUSTS 50 TO 60 MPH.

0453 PM     TSTM WND GST     LIMON                   39.27N 103.69W
06/16/2011  M77.00 MPH       LINCOLN            CO   ASOS

            WINDS 35046G77 MPH AT 1649 MDT

0440 PM     TSTM WND DMG     2 W STRASBURG           39.73N 104.35W
06/16/2011                   ARAPAHOE           CO   TRAINED SPOTTER

            20 TO 40 FOOT SECTION OF BARN KNOCKED OVER ALONG WITH
            SEVERAL TREES UPROOTED AND OR KNOCKED DOWN.

0437 PM     TSTM WND GST     1 N STRASBURG           39.75N 104.30W
06/16/2011  M68.00 MPH       ADAMS              CO   TRAINED SPOTTER

            SOUTH WINDS SUSTAINED AT 31 MPH. DAVIS WX EQUIP.

0432 PM     TSTM WND GST     WOODROW                 39.98N 103.58W
06/16/2011  M60.00 MPH       WASHINGTON         CO   TRAINED SPOTTER

0418 PM     TSTM WND GST     6 S BENNETT             39.67N 104.42W
06/16/2011  M62.00 MPH       ARAPAHOE           CO   TRAINED SPOTTER

            SUSTAINED WINDS 30 TO 40 MPH. DAVIS WX EQUIP.

0404 PM     TSTM WND GST     PARKER                  39.51N 104.76W
06/16/2011  M63.00 MPH       DOUGLAS            CO   TRAINED SPOTTER

0333 PM     TSTM WND GST     1 N STRASBURG           39.75N 104.30W
06/16/2011  M68.00 MPH       ADAMS              CO   TRAINED SPOTTER

&&

JK

The radar

The Denver radar (KFTG), 32 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Elbert

When
June 17, 11:30 AM MST
Where
Elbert County, 10.36 mi N of Elizabeth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.500, -104.600

Hail, Elbert

When
June 17, 11:32 AM MST
Where
Elbert County, 9.12 mi N of Elizabeth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.480, -104.570

Hail, Elbert

When
June 17, 11:54 AM MST
Where
Elbert County, 13.86 mi N of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.550, -104.580

Thunderstorm Wind, Adams

When
June 17, 12:19 PM MST
Where
Adams County, 3.19 mi NNW of Strasburg
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.760, -104.330

Hail, Lincoln

When
June 17, 2:45 PM MST
Where
Lincoln County, 1.27 mi ESE of (Lic)limon Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -103.630

Hail, Lincoln

When
June 17, 3:07 PM MST
Where
Lincoln County, 2.14 mi E of Genoa
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.280, -103.460

Hail, Elbert

When
June 17, 3:15 PM MST
Where
Elbert County, 9.83 mi NE of Kutch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -103.740

Hail, Lincoln

When
June 17, 3:19 PM MST
Where
Lincoln County, 2.98 mi NE of Genoa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.310, -103.460

Hail, Elbert

When
June 17, 3:30 PM MST
Where
Elbert County, 9.83 mi NE of Kutch
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.000, -103.740

Hail, Lincoln

When
June 17, 3:37 PM MST
Where
Lincoln County, 15.26 mi SW of Hugo
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.000, -103.700

Hail, Lincoln

When
June 17, 3:48 PM MST
Where
Lincoln County, 14.95 mi WSW of Hugo
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.020, -103.710

Hail, Lincoln

When
June 17, 4:00 PM MST
Where
Lincoln County, Arriba
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.280, -103.270

Hail, Lincoln

When
June 17, 4:22 PM MST
Where
Lincoln County, 0.88 mi SE of Boyero
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.920, -103.260

Hail, Lincoln

When
June 17, 5:05 PM MST
Where
Lincoln County, 3.76 mi E of Boyero
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -103.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314130, 314126, 314129, 317610, 314131, 314132, 314139, 314133, 314141, 314138, 314136, 314135, 314134, 314140.